What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 17, 8:51 PM EST, 54 minutes earlier.
Area forecast discussion, Aug 17, 8:51 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
951 PM EDT Thu Aug 17 2023
.SYNOPSIS...
A cold front will sweep across the eastern Great Lakes tonight
producing a few rounds of showers and scattered thunderstorms. A few
storms may contain strong gusty winds and brief, heavy
downpours. The cold front will usher in an early taste of fall
for Friday, with cool temperatures, gusty winds, and scattered
showers. Rain will linger east of Lake Ontario into Saturday,
otherwise the rest of the area will see a return to dry weather,
with dry and warmer weather areawide by Sunday as high pressure
builds into the Great Lakes.
&&
.NEAR TERM /THROUGH FRIDAY/...
Radar shows a line of storms approaching Western NY late this
evening. This line has the potential to produce winds of 40 to
50 mph as it moves across Western NY between 10 p.m. and
midnight, especially as winds funnel up Lake Erie off
Chautauqua ridge and into the Buffalo metro area. A few higher
gusts approaching severe levels cannot be ruled out, but overall
severe weather potential is limited. Winds should weaken a bit
as the line moves further inland from the lake across the
Genesee Valley and Finger Lakes regions after midnight.
Otherwise, high-res CAMS guidance shows strong support for a
secondary line of showers and scattered thunderstorms then
developing in Central NY and the eastern Lake Ontario region
overnight as strong synoptic scale forcing overspreads lingering
diurnal instability. Locally heavy rainfall is possible with
both lines, but fast storm motion will limit the risk for
flooding. The area most vulnerable would be east of Lake Ontario
which has been very wet lately.
The showers and scattered thunderstorms associated with the
cold front will exit the eastern Lake Ontario region early
Friday morning. A strong and progressive mid level circulation
will then move from near Georgian Bay Friday morning to the
eastern Lake Ontario region by Friday evening. Height falls and
DPVA associated with the mid level low will combine with deep
moisture, steep lapse rates, and some diurnal instability to
support scattered to numerous showers and a few spotty
thunderstorms through Friday evening.
Friday will be quite cool as an early taste of fall arrives behind
the cold front, with highs generally in the 65-70 degree range in
most areas and a brisk west wind gusting to around 30 mph.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Mid level low will continue to cross the region Friday night.
Northwesterly flow will move into the region overnight as the
system slowly rotates eastward, advecting a cool airmass in from
Canada. Lingering wrap around moisture along with cooler air
aloft will allow for scattered rain showers and perhaps some
isolated thunder to continue Friday night with the better
coverage east and southeast of Lake Ontario in more favorable
upslope flow and lake response. Clearing will arrive late
across western New York, and this clearing along with light
winds will allow for some river valley fog formation. It will
be a cool night, especially across western New York where
clearing will allow for temperatures to drop into the mid 40s
across the interior Southern Tier, to lower to mid 50s
elsewhere.
Saturday, a cool airmass will remain overhead as the mid level
low gradually exits the region. Scattered showers may continue
to linger across the eastern Lake Ontario region. It will not be
quite as cool as on Friday with high temperatures managing to
reach the lower to mid 70s, but only upper 60s for higher
terrain.
Behind the exiting mid level low, high pressure will build into
region Saturday night. Periods of clear skies will allow
overnight low temperatures to fall mainly into the 50s, perhaps
some upper 40s for interior locations.
Warm advection works into the region Sunday. A much warmer day is
expected with highs in the upper 70s to mid 80s. High pressure will
maintain dry weather through Sunday night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The broad scale pattern through much of next week (and potentially
beyond) will feature a stout high pressure ridge across the Central
Plains with troughing across far eastern Canada and northern New
England. The airmass under the ridge is expected to slowly modify
and lead to dry heat building across much of the central and
southeastern CONUS, with cooler air filtering in across the
Northeast. The eastern Great Lakes will generally lie between these
two synoptic features, though for the most part see greater
influence on the sensible weather from the trough to the northeast
than the expansive ridge and 'heat dome' building to the west.
All that being said, the long term period should be fairly quiet
weather wise across our neck of the woods. A few weak disturbances
are expected to track northwest to southeast between the two
aforementioned dominant broad scale features which will periodically
introduce low-end chances for showers to the forecast. The first of
these disturbances will be in the form of a moisture-starved cold
front which will move north to south across the forecast area
Monday. Still some discrepancies on the timing of the FROPA, though
guidance has trended towards a more progressive shortwave and
earlier timing of any showers. Best chances (still 15-20% at this
juncture) will be across the North Country and Finger Lakes where
moisture content looks slightly better. Thereafter, additional weak
shortwave troughs bring low chances for showers mainly Tuesday and
Wednesday nights, then again Thursday afternoon.
Temperatures are expected to follow a gradual cooling trend Monday
through Wednesday before a minor warmup on Thursday as the ridge
bulges eastward a bit. Overall however, expect temperatures to
average near to slightly below climatological norms for both daytime
highs and overnight lows through the period.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
A cold front will sweep east across the area overnight, with a
band of showers and scattered thunderstorms moving from Western
NY to the eastern Lake Ontario region by Friday morning. The
rain and chance of thunder will last for a few hours at any
given location overnight. Gusty winds may also accompany this
line, especially across far WNY at KBUF/KIAG. Any of the heavier
showers may produce brief/local CIG/VSBY restrictions. A period
of lower MVFR/IFR CIGS will also develop behind the cold front
late tonight and early Friday morning, especially across the
higher terrain of the Southern Tier and western Finger Lakes.
Friday the cold front will move east of the area, but a strong mid
level trough will move through the eastern Great Lakes and produce
scattered to numerous showers and possibly a few thunderstorms. Any
of the showers will produce brief CIG/VSBY restrictions, and expect
MVFR CIGS to become widespread through the day even outside of
showers. West winds will also increase, with gusts of 20-30 knots
becoming common across the region.
Outlook...
Friday night and Saturday...Areas of MVFR with showers east of Lake
Ontario, improving to VFR elsewhere.
Sunday through Tuesday...Mainly VFR weather.
&&
.MARINE...
A strong cold front will sweep east across the eastern Great Lakes
tonight, producing a band of showers and scattered thunderstorms
moving from west to east across the region. There may brief gusty
winds of 30 knots ore greater as this line moves through, ahead
of the cold front.
West winds will increase behind the cold front, producing an
extended period of Small Craft Advisory conditions on Lake Erie
tonight through Friday evening, and on Lake Ontario from Friday
morning through Saturday evening. Winds will not begin to diminish
until Sunday as high pressure builds into the Ohio Valley.
In addition, cold air aloft and scattered showers will bring the
chance of waterspouts to Lake Erie and Lake Ontario late tonight
through Friday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT Friday for LEZ020.
Small Craft Advisory until 2 AM EDT Saturday for LEZ040-
041.
Small Craft Advisory from 5 AM Friday to 5 PM EDT
Saturday for LOZ042.
Small Craft Advisory from 7 AM Friday to 11 PM EDT
Saturday for LOZ043>045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...TMA
LONG TERM...PP
AVIATION...Apffel/Hitchcock
MARINE...Apffel/HitchcockHazardous weather outlook, Aug 17, 4:07 AM EST, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
507 AM EDT Thu Aug 17 2023
NYZ001>008-010>014-019>021-085-180915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
507 AM EDT Thu Aug 17 2023
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-180915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
507 AM EDT Thu Aug 17 2023
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
There will be the risk for waterspouts late tonight in the wake of a
passing cold front.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Waterspouts will be possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-SLZ022-024-180915-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
507 AM EDT Thu Aug 17 2023
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...Today and tonight.
There will be the risk for waterspouts late tonight in the wake of a
cold front.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Waterspouts will be possible Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 17, 5:47 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
647 PM EDT Thu Aug 17 2023
NYZ001>003-010>013-019>021-085-180100-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester,
Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, Wellsville,
Orchard Park, and Springville
647 PM EDT Thu Aug 17 2023
...LINE OF SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY WINDS LATE
THIS EVENING...
A line of showers with a few embedded thunderstorms will produce
a period of gusty winds late this evening. The strong winds will
be brief, but will gust 40 to 50 mph at many locations. This line
of storms and gusty winds will move across the Buffalo metro area
and much of Western New York Between 10 p.m. and midnight,
reaching the Rochester metro area and Genesee River Valley around
midnight or 1 a.m.
Winds may be strong enough to blow over loose items. A few downed
tree limbs are also possible.
Apffel
Special weather statement, Aug 17, 9:07 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1007 PM EDT Thu Aug 17 2023
NYZ019-180300-
Chautauqua NY-
1007 PM EDT Thu Aug 17 2023
...STRONG THUNDERSTORMS WILL IMPACT CHAUTAUQUA COUNTY THROUGH 1100 PM
EDT...
At 1006 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Waterford, or 12 miles southeast of Erie, moving
east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
Falconer, Mayville, Clymer, Long Point State Park, Jamestown West,
Chautauqua Institution, Lake Erie State Park, Findley Lake, SUNY
Fredonia, Frewsburg, Chautauqua, Busti, Portland, and Sheridan.
This includes the following highways...
Interstate 90 between exits 58 and 61.
Interstate 86 between exits 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4261 7914 4259 7912 4257 7914 4257 7911
4254 7906 4200 7906 4200 7976 4227 7976
4228 7973 4231 7977
TIME...MOT...LOC 0206Z 252DEG 43KT 4198 7992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MitchellSpecial weather statement, Aug 17, 9:38 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1038 PM EDT Thu Aug 17 2023
NYZ001-010-019-020-085-180315-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Niagara NY-
Northern Erie NY-
1038 PM EDT Thu Aug 17 2023
...STRONG THUNDERSTORMS WILL IMPACT CATTARAUGUS...ERIE...NIAGARA AND
EASTERN CHAUTAUQUA COUNTIES THROUGH 1115 PM EDT...
At 1038 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Niagara State Park to near Erie Basin
Marina to near Lottsville. Movement was east at 45 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Jamestown, Clarence, Lockport, Lackawanna, Kenmore, Depew, Amherst,
Tonawanda, Lancaster, Hamburg, East Aurora, Salamanca, Williamsville,
Allegany State Park, and Grand Island.
This includes the following highways...
Interstate 90 between exits 49 and 58.
Interstate 86 between exits 8 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7952 4264 7916 4273 7908 4280 7892
4292 7890 4299 7902 4306 7900 4308 7908
4315 7904 4330 7909 4340 7864 4342 7841
4337 7841 4337 7846 4335 7847 4278 7849
4252 7845 4200 7854
TIME...MOT...LOC 0238Z 274DEG 39KT 4333 7910 4288 7895 4199 7944
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Mitchell